Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 46, NWS North Platte, NE

May 27, 2019Keith County, Lincoln County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2019, 7:24 PM MDT for Keith County, Lincoln County, Perkins County, Nebraska. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 7:24 PM MDT (01:24 UTC)
Expired
May 27, 2019, 8:30 PM MDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Keith County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:26 PM MDTHAIL 13 E Paxton, NE
May 27, 7:37 PM MDTHAIL 17 Wnw Sutherland, NEHAIL COVERED THE GROUND WITH HALF INCH TO QUARTER SIZE HAIL.
May 27, 7:43 PM MDTHAIL 1.75Sutherland, NEHAIL COVERING THE STREET
May 27, 7:45 PM MDTHAIL 2.75Sutherland, NEGOLF BALL TO BASEBALL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:27 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

063 
WUUS53 KLBF 280124
SVRLBF
NEC101-111-135-280230-
/O.NEW.KLBF.SV.W.0046.190528T0124Z-190528T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
824 PM CDT Mon May 27 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Perkins County in southwestern Nebraska...
  Eastern Keith County in southwestern Nebraska...
  Northwestern Lincoln County in southwestern Nebraska...

* Until 930 PM CDT/830 PM MDT/.

* At 823 PM CDT/723 PM MDT/, a severe thunderstorm was located near
  Paxton, or 22 miles east of Ogallala, moving east at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Sutherland, Hershey, Sutherland Reservoir State Recreation Area,
  Sarben, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 11 and 16.
 Interstate 80 in Nebraska between mile markers 147 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4094 10141 4109 10133 4139 10135 4139 10086
      4100 10083
TIME...MOT...LOC 0123Z 257DEG 22KT 4109 10129 

HAIL...2.00IN
WIND...60MPH
 
$$

Roberg
2 follow-up statements
345 
WWUS53 KLBF 280145
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
845 PM CDT Mon May 27 2019

NEC135-280155-
/O.CAN.KLBF.SV.W.0046.000000T0000Z-190528T0230Z/
Perkins NE-
845 PM CDT Mon May 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERKINS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.

LAT...LON 4101 10126 4101 10136 4106 10132 4139 10133
      4139 10086 4100 10083 4096 10125
TIME...MOT...LOC 0145Z 236DEG 36KT 4118 10110 

$$

NEC101-111-280230-
/O.CON.KLBF.SV.W.0046.000000T0000Z-190528T0230Z/
Keith NE-Lincoln NE-
845 PM CDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR EASTERN KEITH AND NORTHWESTERN LINCOLN
COUNTIES...

At 845 PM CDT/745 PM MDT/, a severe thunderstorm was located over
Sutherland, or 17 miles west of North Platte, moving northeast at 40
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sutherland, Hershey, Sutherland Reservoir State Recreation Area,
Sarben, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 11 and 16.
 Interstate 80 in Nebraska between mile markers 148 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4101 10126 4101 10136 4106 10132 4139 10133
      4139 10086 4100 10083 4096 10125
TIME...MOT...LOC 0145Z 236DEG 36KT 4118 10110 

HAIL...1.75IN
WIND...60MPH
 
$$

Roberg
554 
WWUS53 KLBF 280211
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
911 PM CDT Mon May 27 2019

NEC101-111-280230-
/O.CON.KLBF.SV.W.0046.000000T0000Z-190528T0230Z/
Keith NE-Lincoln NE-
911 PM CDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR EASTERN KEITH AND NORTHWESTERN LINCOLN
COUNTIES...

At 910 PM CDT/810 PM MDT/, severe thunderstorms were located along a
line extending from near Hershey to 7 miles south of Sutherland
Reservoir State Recreation Area, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sutherland, Hershey, Sutherland Reservoir State Recreation Area,
Sarben, Coker, O'Fallons and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 11 and 16.
 Interstate 80 in Nebraska between mile markers 148 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4101 10126 4101 10136 4106 10132 4139 10133
      4139 10086 4100 10083 4096 10125
TIME...MOT...LOC 0210Z 248DEG 38KT 4124 10099 4101 10107 

HAIL...1.25IN
WIND...60MPH
 
$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:17 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 27, 5:17 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
617 PM CDT Mon May 27 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 322 PM CDT Mon May 27 2019

Isolated thunderstorm development expected late this afternoon
will increase in coverage this evening. Surface low pressure
centered near Denver with a warm front extending across southern
Nebraska will be a focus for development. Deep southwest flow
aloft will be in place with strong 0-6km shear from 60-70 kts
across swrn area early this evening. Most unstable CAPES to range
around 1500 J/KG. Nearly all of western Nebraska is in a slight
risk for severe thunderstorms with an enhanced risk south of
Highway 2. Large hail and damaging winds will be possible with an
isolated tornado also possible. Heaviest rainfall amounts to be
west of Valentine through Oshkosh where an inch or locally higher
is expected. Less storm coverage to the east, where a quarter to
half inch possible. Upscale growth is expected with storms
developing, with POPs becoming categorical northwest to likely
north of Interstate 80.

On Tuesday, the upper low will begin to move slowly from north
central into northeast Colorado. The risk for severe weather
should shift east with strong storms still possible east of
Stapleton through O'Neill. Rainfall amounts will be heaviest
across north central Nebraska up to a half inch.

As the upper low moves from southwest toward northeast Nebraska
Tuesday night, areas northwest of the upper low center can expect
the heaviest rainfall, which again includes north central
Nebraska.

.LONG TERM...(Wednesday through Monday)
Issued at 322 PM CDT Mon May 27 2019

Wednesday into Thursday, the upper low will move into Iowa and
eventually the southern Great Lakes. The GFS is much slower moving
the low out of the area, with shower chances lingering into
Thursday. Highs to remain cool on Wednesday from near 60 to the
low 60s. Warming to near 70 on Thursday. Highs mainly from 75 to
80 Friday through Monday. Shower chances return Saturday through
Monday over most of the area, although models diverge on timing
as an upper ridge builds into the Central U.S.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 617 PM CDT Mon May 27 2019

Showers and thunderstorms increase in coverage and intensity
across western Nebraska late this evening. Stronger storms will be
capable of wind gusts exceeding 50kts and large hail, along with
torrential rainfall which would greatly reduce visby.
Thunderstorms transition to rain after 28/06z, but cigs drop to
widespread MVFR (locally IFR) in southwest Neb and IFR across
northern Neb. Gusty easterly surface winds and low stratus clouds
continue for much of Tuesday.

&&

.HYDROLOGY...
Issued at 322 PM CDT Mon May 27 2019

River levels continue to fall on the Elkhorn river at Atkinson
and Ewing. Atkinson gauge has fallen to the minor flood stage
of 7.50 ft. A flood warning remains in effect for west central
Holt county through early this evening. Elsewhere, a Flood
Warning remains in effect in northern Brown County though
officials reported water levels have decreased there.

Otherwise, rainfall totals were increased slightly with amounts
near 2 inches across the northwest Sandhills. Storms with
significant rainfall totals remain possible tonight through
Tuesday night with the Flood Watch in effect until 12Z Wednesday.
Overall, total rainfall amounts of 1 to 2 inches are forecast
across the watch area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for NEZ004>010-022>029-035-
036-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Snively
HYDROLOGY...Roberg
Hazardous weather outlook, May 27, 2:40 PM MDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Mon May 27 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Mon May 27 2019 /240 PM MDT Mon May 27 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to numerous severe thunderstorms will be possible this
evening and into the overnight. The area of greatest concern
remains across the Nebraska Panhandle through central Nebraska.
Severe storms will be capable of producing large hail, damaging
wind gusts, a few isolated tornadoes, and torrential rainfall.

Flood warnings and advisories remain in effect across portions of
north central Nebraska. Please refer to the latest flood products
for the latest details.

A Flood Watch is in effect for portions of northern Nebraska and
portions of the Sandhills. Any additional rainfall from
thunderstorms may worsen ongoing flooding or cause new flooding
on already saturated soils.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms will be possible for both Tuesday and Wednesday,
however, severe weather is not anticipated but we can't rule out
an isolated strong storm.

A Flood Watch will continue into early Wednesday morning for
portions of northern Nebraska and much of the Sandhills. Rainfall
amounts between a quarter inch to one inch is in the forecast for
Tuesday through early Wednesday morning. The heaviest rainfall is
expected to occur across northwestern Nebraska Tuesday and
Tuesday night. The additional rainfall will increase the flooding
potential due to already saturated soils, increased runoff, and
high water tables.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, wind, and flooding to the
National Weather Service over the next few days.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Local storm report, May 27, 6:58 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             8 WNW PAXTON            41.17N 101.50W
05/27/2019  M2.00 INCH       KEITH              NE   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

CBUTTLER
Local storm report, May 27, 7:01 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             1 S BIG SPRINGS         41.05N 102.07W
05/27/2019  E1.75 INCH       DEUEL              NE   EMERGENCY MNGR

            CORRECTION FOR TIME/DATE HAIL DAMAGED NUMEROUS CAR
            WINDOWS ON INTERSTATE 76 FROM THE COLORADO STATE LINE
            EAST TO BIG SPRINGS. SEVERAL SEMI TRACTOR TRAILERS
            SUSTAINED BROKEN WINDOWS AT THE BIG SPRINGS TRUCK STOP AS
            WELL.

&&

TKECK
Local storm report, May 27, 7:02 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
802 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             2 S LAMAR               40.54N 101.98W
05/27/2019  M1.50 INCH       CHASE              NE   NWS EMPLOYEE

&&

SNIVELY
Local storm report, May 27, 7:06 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
806 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             2 SSE LAMAR             40.55N 101.96W
05/27/2019  M2.50 INCH       CHASE              NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, May 27, 7:10 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
810 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TORNADO          3 SE LAMAR              40.54N 101.94W
05/27/2019                   CHASE              NE   TRAINED SPOTTER

            BRIEF ROPE TORNADO LASTED ABOUT 30 SECONDS

&&

SNIVELY
Local storm report, May 27, 7:24 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TORNADO          7 NW IMPERIAL           40.59N 101.73W
05/27/2019                   CHASE              NE   PUBLIC

&&

THORNE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:05 PM MDTAreal Flood AdvisoryLBFDeuel, Keith3 hr
May 27, 6:25 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins65 min
May 27, 6:31 PM MDTSevere Thunderstorm WarningLBFChase, Perkins59 min
May 27, 6:59 PM MDTAreal Flood AdvisoryLBFKeith, Perkins3 hr
May 27, 7:14 PM MDTAreal Flood AdvisoryLBFChase3 hr
May 27, 7:14 PM MDTTornado Warning Tornado observedLBFChase46 min
May 27, 7:50 PM MDTSpecial Weather StatementLBFPerkins40 min
May 27, 8:02 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins43 min
May 27, 8:16 PM MDTSpecial Weather StatementLBFChase44 min
May 27, 8:18 PM MDTFlash Flood WarningLBFDeuel, Keith, Perkins5 hr
May 27, 8:20 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson40 min
May 27, 8:28 PM MDTSevere Thunderstorm WarningLBFChase47 min
May 27, 8:43 PM MDTAreal Flood AdvisoryLBFLincoln3 hr
May 27, 8:44 PM MDTSevere Thunderstorm WarningLBFLincoln46 min
May 27, 8:57 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan48 min
May 27, 9:08 PM MDTSevere Thunderstorm WarningLBFChase, Hayes52 min
May 27, 9:20 PM MDTSevere Thunderstorm WarningLBFCuster, Logan55 min
May 27, 9:27 PM MDTFlash Flood WarningLBFLincoln4 hr
May 27, 9:30 PM MDTSevere Thunderstorm WarningLBFLincoln30 min
May 27, 9:42 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes48 min
May 27, 10:10 PM MDTSevere Thunderstorm WarningLBFCuster50 min
May 27, 10:20 PM MDTSevere Thunderstorm WarningLBFFrontier55 min
May 27, 10:47 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup43 min
May 27, 10:49 PM MDTSpecial Weather StatementLBFCuster41 min
May 27, 11:15 PM MDTSpecial Weather StatementLBFFrontier45 min
May 27, 11:40 PM MDTSevere Thunderstorm WarningLBFChase50 min
May 28, 12:27 AM MDTSevere Thunderstorm WarningLBFChase, Hayes33 min
May 28, 12:58 AM MDTSpecial Weather StatementLBFHayes32 min
May 28, 1:13 AM MDTAreal Flood WarningLBFDeuel, Keith, Perkins9 hr
May 28, 1:33 AM MDTSpecial Weather StatementLBFFrontier27 min
May 28, 8:51 AM MDTRiver Flood WarningLBFGarden, Keith21 days

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.